Pennsylvania, 2004

Flood in Pennsylvania, September 18 to 19, 2004

September 18 to 19, 2004 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 18, 9:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 18, 9:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 PM EDT SAT SEP 18 2004

.SHORT TERM (REST OF TONIGHT)...

NO UPDATE NEEDED THIS EVENING IN THE CALM AFTER THE STORM. REMNANTS
OF IVAN-THE-TERRIBLE HAVE DONE THEIR DAMAGE WITH WIDESPREAD HEAVY
RAIN AND FLOODING. NUMEROUS RIVER POINTS EXPERIENCING OR FORECAST TO
EXPERIENCE MINOR TO MAJOR FLOODING. NUMEROUS COUNTIES STILL
REPORTING ALL MANOR OF ROAD CLOSINGS. EVEN HAVE A LEVEE IN
HUNTINGDON COUNTY IN LEAKING AND BEING WATCHED FOR POSSIBLE FAILURE.
THE GOOD NEWS IS WE HAVE SEVERAL DRY DAYS AHEAD TO ALLOW THE WATER
LEVELS TO FALL SO HOPEFULLY BY EARLY NEXT WEEK THE RIVERS AND
STREAMS WILL NOT BE A CONCERN ANYMORE.

LA CORTE

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 305 PM EDT SAT SEP 18 2004

AVIATION...

VFR CONDS TO RULE THROUGH THE FCST PERIOD. THE ONLY EXCEPTION WOULD
BE A FEW OF THE VALLEY LOCATIONS WHICH MAY DIP TO MVFR IN FOG AROUND
SUNRISE. THE WINDS WILL INHIBIT FOG FORMATION IN MOST PLACES...BUT
KIPT AND EVEN KUNV AND KAOO MAY DIP TO 3 MILES.

SHORT TERM (TONIGHT THROUGH TUESDAY)...

THE RAIN HAS ENDED BUT MANY RIVERS STILL RESPONDING AND EXPECTED TO
CREST LATER TODAY OR SUNDAY. SEE KCTP FLOOD WARNINGS AND HYDRO
STATEMENTS FOR DETAILS. NO PCPN...IN FACT A GOOD DEAL OF SUNSHINE
EXPECTED IN THE SHORT TERM AS SFC HI BUILDS OVER THE REGION AND
TAKES UP RESIDENCE INTO NEXT WEEK.

EXPECT SOME PATCHY FOG OVERNIGHT...ESP IN THE VALLEYS...GIVEN OVERLY
ABUNDANT RAINFALL. WINDS HOWEVER SHOULD BE A LIMITING FACTOR AS THEY
REMAIN NORTHERLY 5-10MPH MOST PLACES. VERY COOL NIGHTS IN STORE
TONIGHT AND SUNDAY NIGHT. WITH LIGHTER WINDS SUN NIGHT FROST POSS
SOME LOCATIONS SUNDAY NIGHT. DAYTIME MAX TEMPS WILL MODERATE INTO
MID WEEK.

LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...

NO RAIN EXPECTED THRU MOST OF THE LONG TERM AS WELL...AS SFC HIGH
PRS UNDER BUILDING UPR RIDGE DOMINATES THE REGION. NEXT BEST CHANCE
OF PCPN IS DAY 7/NEXT SAT WHEN FRONTAL SYSTEM ASSCD WITH UPR LOW
MOVING OUT OF PLAINS WILL APPROACH THE REGION.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NUMEROUS COUNTY AND RIVER WARNINGS FOR FLOODING.
&&

SHORT TERM (UPDATE)...LACORTE
Hazardous weather outlook, Sep 18, 3:48 AM EST, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 AM EDT SAT SEP 18 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190844-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
448 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN WILL TAPER OFF OVER THE SUSQUEHANNA VALLEY BY LATE
MORNING. HOWEVER...FLOODING WILL CONTINUE THROUGH MUCH OF THE DAY
OVER ALL OF CENTRAL PENNSYLVANIA...WITH THE EXCEPTION OF THE
NORTHWEST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

ALTHOUGH FLOODING OF SMALLER STREAMS AND LOW LYING AREAS WILL SUBSIDE
BY LATE SATURDAY...FLOODING ON MANY OF THE LARGER RIVERS WILL OCCUR
SUNDAY AND A PORTION OF MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Perry

When
September 18, 10:30 PM EST to September 19, 4:00 PM EST
Where
Perry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Heavy rain caused the Juniata River at Newport to exceed its flood stage of 22 feet. The river rose above flood stage at 22:30 EST on the 18th, crested at 23.58 feet at 06:30 EST on the 19th, and fell below flood stage at 16:00 EST on the 19th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422851.